Hail, Norton
- When
- July 30, 11:29 PM CST
- Where
- Norton County, 2.08 mi N of Almena
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.910, -99.702
Around midnight a severe thunderstorm developed over Almena. The thunderstorm produced hail up to golf ball size and estimated wind gusts of 60 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Around midnight a severe thunderstorm developed over Almena. The thunderstorm produced hail up to golf ball size and estimated wind gusts of 60 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 30, 11:08 PM CST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 1108 PM MDT SAT JUL 30 2016 .UPDATE... Issued at 925 PM MDT Sat Jul 30 2016 Update issued to decrease areal coverage slightly of trw chances for rest of tonight. The past several hours has only yielded a few showers/thunder at opposite ends of the CWA. Focus for any remaining trw potential will focus along boundary in eastern Colorado. Weak impulse along boundary to our south is creating the eastern zone shower potential as it shifted eastward overnight. So have put emphasis on pops overnight in these two aforementioned areas. && .SHORT TERM...(This evening through Sunday) Issued at 218 PM MDT Sat Jul 30 2016 A couple of boundaries over the area. One over the far southwest portion and another over the northern portion. A shortwave trough is coming in from the northwest. Some thunderstorms to the west of the area with a cumulus field over the far east. Convective allowing models not totally excited about tonight. There is a decent amount of cinh. However, the lift from the shortwave increases later this afternoon into the early evening. So have put a slight chance over most of the southern and eastern areas with a low chance in the far east. Newer model runs do not bring the front as far south. So EXTENT of fog is not as great and further north so adjusted accordingly for later tonight into early tomorrow morning. Front is further north tomorrow afternoon as well and mainly affects the far northwest portion. Also next shortwave trough begins to affect the northwest corner as well. So have slight chance in the far northwest. High temperatures will be warmer and made slight adjustments up from the previous forecast. .LONG TERM...(Sunday night through Saturday) Issued at 118 PM MDT Sat Jul 30 2016 The extended period will have an active weather pattern. The source of moisture everyday will be the Monsoonal moisture from the southwestern states. Even though each day has the potential for precipitation and storm chances, the process in which they will occur will vary as the week progresses. The beginning half of the period, Sunday night through Tuesday, will have the CWA under a ridge. Sunday night in particular looks to have a boundary set up that will help increase PoP potential, as well as a mid-level shortwave that moves through. Monday and Tuesday are similar, weak shortwaves will move through the region under the ridge and help with precipitation chances. Right now storms are not anticipated to be severe. Wednesday and Thursday will be influenced by a low pressure that moved into the Pacific Northwest on Monday and began to trek across the USA, Canadian border through the week. Come mid week, that low pressure will start moving just north of the CWA and push the ridge east of the region. This will create a southwesterly flow into the CWA, thus creating a better chance to tap into the Monsoonal moisture and bring it into the area. Late Wednesday night has a boundary that sets up over the CWA, and that in addition to a shortwave will help bring precipitation chances to the region. Come Thursday a cold front will push over the northern portions of the CWA helping with forcing and creating better storm potential all day. By the end of the week the low pressure will have moved over the northeastern states and a ridge begins to push into the western states. Friday is variable on what may happen though. Current surface analysis has the cold front lingering over the region. If this holds true it will continue to help with precipitation chances. Yet, via current model runs, there is an embedded upper level trough in the ridge to the west of the CWA. So this will also help with PoP chances Friday, due to keeping a southwesterly flow into the region. Temperatures are expected to be in the mid to upper 90s Monday through Wednesday before dropping into the low 80s to low 90s by the end of the week in the wake of the cold front passage. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1108 PM MDT Sat Jul 30 2016 For KGLD...VFR conditions with scattered mid/high clouds. VCTS 06z-08z. winds SSE 10-15kts...LLWS 03z-06z Monday 200/25kt. For KMCK...Mainly VFR thru forecast period with a mix of scattered low/mid clouds giving way to bkn high deck late. VCTS 06z-08z. MVFR fog 10z-15z. Winds ESE around 10kts...LLWS 04z-06z Monday 200/20kt. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...BULLER LONG TERM...CLT AVIATION...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1028 AM MDT SAT JUL 30 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1028 AM MDT SAT JUL 30 2016 /1128 AM CDT SAT JUL 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT ALONG AND NORTH OF A WRAY COLORADO TO HILL CITY KANSAS LINE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE NEAR STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ALTHOUGH THUNDERSTORM CHANCES WILL CONTINUE MOST DAYS...THE RISK FOR SEVERE STORMS WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1107 PM CDT SAT JUL 30 2016
KSZ004-310430-
NORTON KS-
1107 PM CDT SAT JUL 30 2016
...SPECIAL WEATHER STATEMENT...
AT 1106 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF ALMENA...OR 6 MILES NORTHEAST OF NORTON...MOVING EAST
AT 25 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. BRIEF
HEAVY DOWNPOURS ARE ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
ALMENA AND CALVERT.
LAT...LON 3979 9987 3996 9988 4000 9967 4000 9963
3977 9963
TIME...MOT...LOC 0406Z 265DEG 23KT 3989 9979
JNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1114 PM CDT SAT JUL 30 2016 KSZ014-015-310430- THOMAS KS-SHERIDAN KS- 1114 PM CDT SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND WEST CENTRAL SHERIDAN COUNTIES UNTIL 1130 PM CDT... AT 1114 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER REXFORD...OR 15 MILES EAST OF COLBY...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... REXFORD. LAT...LON 3936 10079 3945 10088 3957 10074 3942 10057 TIME...MOT...LOC 0414Z 228DEG 15KT 3945 10077 LUNDQUIST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1137 PM CDT SAT JUL 30 2016 KSZ004-310500- NORTON KS- 1137 PM CDT SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL MIDNIGHT CDT... AT 1137 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES WEST OF PRAIRIE VIEW...OR 13 MILES EAST OF NORTON...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALMENA. LAT...LON 3970 9975 3992 9975 3992 9963 3969 9963 TIME...MOT...LOC 0437Z 263DEG 14KT 3981 9965 LUNDQUIST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1158 PM CDT SAT JUL 30 2016 KSZ004-310515- NORTON KS- 1158 PM CDT SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL 1215 AM CDT... AT 1158 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF NORTON TO 4 MILES SOUTH OF ALMENA. MOVEMENT WAS EAST AT 10 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... ALMENA AND CALVERT. LAT...LON 3972 9982 4000 9992 4000 9963 3970 9963 TIME...MOT...LOC 0458Z 270DEG 9KT 3998 9981 3982 9972 LUNDQUIST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1226 AM CDT SUN JUL 31 2016 KSZ014-015-028-029-310600- LOGAN KS-GOVE KS-THOMAS KS-SHERIDAN KS- 1226 AM CDT SUN JUL 31 2016 ...SPECIAL WEATHER STATEMENT... AT 1226 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OAKLEY...MOVING NORTHEAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALLY HEAVY RAINFALL IS POSSIBLE. LOCATIONS IMPACTED INCLUDE... OAKLEY...GRINNELL AND ANGELUS. THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 69 AND 85. LAT...LON 3896 10081 3907 10099 3936 10077 3922 10052 TIME...MOT...LOC 0526Z 218DEG 15KT 3907 10085 JN
The Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 05:29 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail sizes ranged from pea to half dollar.
The winds flipped a piece of farm equipment over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652175, 652176, 652177.